Texas, 2023

Drought in Texas, August 31, 2023

August 31, 2023 · NWS EWX · 2 events in 2 counties and zones

The hot, dry summer continued this month. Nearly all of South Central Texas had less than normal rainfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The hot, dry summer continued this month. Nearly all of South Central Texas had less than normal rainfall. Most of the area northeast of a line from Kerrville to Karnes City received less than 25% of normal, and for most of our counties the drought worsened. Frio and Edwards went into Severe (D2) drought. Atascosa, De Witt, Gonzales, Karnes, and Wilson went into Extreme (D3) drought from less than D2. Fayette and Lavaca went from less than D2 to Exceptional (D4) drought. Bexar, Caldwell, Guadalupe, Bastrop, and Lee went from D2 to D4. Real and Medina went from D2 to D3. Bandera, Blanco, Burnet Comal, Hays, Llano, Travis, and Williamson went from D3 to D4. Uvalde remained in D2. Gillespie, Kendall, and Kerr remained in D4. Area reservoirs continued to drop. Medina Lake dropped 1.2 feet and was 85.9 feet below normal conservation pool level. Lake Buchanan fell 3.9 feet to 26.1 feet below normal. Lake Travis was down 3.9 feet to 49.6 feet below normal. Canyon Lake dropped 2.1 feet to 16.9 feet below normal. The Edwards Aquifer actually rose 0.7 feet but was still 31.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg and Kerrville Stage 4, Llano and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Austin Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Nueces, Frio, Medina, Guadalupe, and upper Colorado Rivers, and below normal (10%-24%) on the San Antonio and lower Colorado Rivers. All of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 30, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 30, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1228 AM CDT Thu Aug 31 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 230 PM CDT Wed Aug 30 2023

A disturbance aloft ahead of the main upper level short wave moving
across the Southern Plains are forecast to push across the local area
this afternoon and evening. The combination of hot temperatures,
inverted V-shaped forecast soundings and northerly winds through the
air column could bring strong winds down to the surface with any
thunderstorm that does develop across the southern Edward Plateau and
Rio Grande mid afternoon to early evening. Areas along and east of
Highway 281 should stay dry for the rest of today including Austin
and San Antonio metros. Today's highs are on track with low to mid
90s across the Hill Country to the 100 to 102 across the Coastal
Plains.

Any precipitation that still be around early this evening will come
to an end at or shortly after sunset. Partly cloudy to mostly clear
skies are expected for tonight into Thursday morning. Overnight lows
range from the upper 60s across the southern Edwards Plateau to low
70s along the I-35 corridor and Coastal Plains.

Dry and hot weather conditions are expected for Thursday with highs
ranging from the upper 90s to 102 and a few spots getting into the
103 mark. At this time we are holding off on issuing Heat products
and will have the midnight shift evaluate the situation.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 230 PM CDT Wed Aug 30 2023

The synoptic pattern through the holiday weekend will keep our
region generally between weak mid-level low/troughiness over east
Texas and ridging that stretches from the Midwest through west
Texas. The weakness to our east then slowly lifts northward and
eventually dissipates with time early to middle of next week.
Forecast will remain generally persistent through the long term
where the high temperatures continue to range from the upper 90s
into the 100s. While a few locations are expected to reach 103
degrees some of these afternoons, it remains localized enough to
where heat advisories may be able to be avoided. Additionally,
continued lower humidity values will keep the heat index values
around or below the ambient temperature. The moisture levels are
to slowly rise from Sunday into next week with a subtle uptick of
the southeasterly low-level flow off the gulf. This helps promote
the return of the seabreeze and some low end chances for rain and
storms across the coastal plains. Elsewhere, rain chances stay
minimal underneath mostly clear skies. The overnight lows remain
most comfortable and refreshing during the earlier portion of the
long term but will gradually become warmer and more humid with

&&

.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT Thu Aug 31 2023

VFR flying conditions prevail overnight through Thursday night with
FEW-SCT at FL100 expected. Light and VRBL winds overnight, except
drainage NW at KSAT. Winds become E-NE at the I-35 sites and SE at
KDRT with speeds of 5 to 9 KTs on Thursday. Winds become SE at the
I-35 sites Thursday night.

&&

.FIRE WEATHER...
Issued at 230 PM CDT Wed Aug 30 2023

Although isolated showers and thunderstorms are possible across the
southern Edwards Plateau and Rio Grande this afternoon, little
wetting rains are expected for most areas affected. For areas along
and east of Highway 281, a Fire Danger Statement is in effect through
9 PM this evening due to low humidities and northerly winds around
10 to 15 MPH.

Near critical fire weather will continue as temperatures stay hot
with continued dry to extremely dry soils, especially across the
eastern half of the CWA, and little to no rainfall within the
forecast. The humidity levels will remain driest each afternoon
through Saturday before the low-level moisture levels slowly rise
through early next week as the southeasterly flow coming off the
gulf upticks. The flow through Saturday trends a bit lighter with
the winds trending of around 8 to 13 mph with occasionally higher
gusts. Additional rangeland fire danger statements are to remain
possible each afternoon across portions of South-Central Texas
through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74 103  74 103 /   0   0   0   0
Austin Bergstrom Intl Airport  73 102  72 102 /   0   0   0   0
New Braunfels Muni Airport     74 102  74 102 /   0   0   0   0
Burnet Muni Airport            74 101  73 101 /   0   0   0   0
Del Rio Intl Airport           77 104  76 103 /   0   0   0   0
Georgetown Muni Airport        74 101  73 102 /   0   0   0   0
Hondo Muni Airport             72 101  73 100 /   0   0   0   0
San Marcos Muni Airport        72 102  71 102 /   0   0   0   0
La Grange - Fayette Regional   71 101  72 100 /   0   0   0   0
San Antonio Intl Airport       75 101  75 101 /   0   0   0   0
Stinson Muni Airport           75 102  75 102 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...Quigley
Aviation...04
Hazardous weather outlook, Aug 30, 2:03 AM CST, 21 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
303 AM CDT Wed Aug 30 2023

TXZ171>173-183>194-202>209-217>225-228-310815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
303 AM CDT Wed Aug 30 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Near critical fire weather conditions are possible this afternoon
into early evening across portions of Hill Country, I-35 corridor,
and Coastal Plains due to low relative humidity, breezy winds, and
critically to extremely dry fuels. A Fire Danger Statement has
been issued between noon and 9 PM for those areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Near critical to critical fire weather conditions remain possible
each afternoon and evening for the next few days due to low
relative humidity, breezy winds, and critically to extremely dry
fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Fayette

When
August 31, 12:00 AM CST to 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

The hot, dry summer continued this month. Nearly all of South Central Texas had less than normal rainfall. Most of the area northeast of a line from Kerrville to Karnes City received less than 25% of normal, and for most of our counties the drought worsened. Frio and Edwards went into Severe (D2) drought. Atascosa, De Witt, Gonzales, Karnes, and Wilson went into Extreme (D3) drought from less than D2. Fayette and Lavaca went from less than D2 to Exceptional (D4) drought. Bexar, Caldwell, Guadalupe, Bastrop, and Lee went from D2 to D4. Real and Medina went from D2 to D3. Bandera, Blanco, Burnet Comal, Hays, Llano, Travis, and Williamson went from D3 to D4. Uvalde remained in D2. Gillespie, Kendall, and Kerr remained in D4. Area reservoirs continued to drop. Medina Lake dropped 1.2 feet and was 85.9 feet below normal conservation pool level. Lake Buchanan fell 3.9 feet to 26.1 feet below normal. Lake Travis was down 3.9 feet to 49.6 feet below normal. Canyon Lake dropped 2.1 feet to 16.9 feet below normal. The Edwards Aquifer actually rose 0.7 feet but was still 31.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg and Kerrville Stage 4, Llano and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Austin Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Nueces, Frio, Medina, Guadalupe, and upper Colorado Rivers, and below normal (10%-24%) on the San Antonio and lower Colorado Rivers. All of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month.

Drought, Lavaca

When
August 31, 12:00 AM CST to 11:59 PM CST
Where
Lavaca forecast zone
Reported by
Drought Monitor
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

The hot, dry summer continued this month. Nearly all of South Central Texas had less than normal rainfall. Most of the area northeast of a line from Kerrville to Karnes City received less than 25% of normal, and for most of our counties the drought worsened. Frio and Edwards went into Severe (D2) drought. Atascosa, De Witt, Gonzales, Karnes, and Wilson went into Extreme (D3) drought from less than D2. Fayette and Lavaca went from less than D2 to Exceptional (D4) drought. Bexar, Caldwell, Guadalupe, Bastrop, and Lee went from D2 to D4. Real and Medina went from D2 to D3. Bandera, Blanco, Burnet Comal, Hays, Llano, Travis, and Williamson went from D3 to D4. Uvalde remained in D2. Gillespie, Kendall, and Kerr remained in D4. Area reservoirs continued to drop. Medina Lake dropped 1.2 feet and was 85.9 feet below normal conservation pool level. Lake Buchanan fell 3.9 feet to 26.1 feet below normal. Lake Travis was down 3.9 feet to 49.6 feet below normal. Canyon Lake dropped 2.1 feet to 16.9 feet below normal. The Edwards Aquifer actually rose 0.7 feet but was still 31.3 feet below normal. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions in effect. Some of the larger services had the following: Fredericksburg and Kerrville Stage 4, Llano and Georgetown Stage 3, San Antonio, Universal City, New Braunfels, and Austin Stage 2. At the end of the month, the 7-day average streamflow was much below (<10%) normal on the Nueces, Frio, Medina, Guadalupe, and upper Colorado Rivers, and below normal (10%-24%) on the San Antonio and lower Colorado Rivers. All of the counties in D2 or worse drought had outdoor burn bans in effect at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133749, 1133750.